Missouri, 2013

Tornadoes and Hail in Missouri, November 17, 2013

November 17, 2013 · NWS PAH · 10 events in 8 counties and zones

Supercell thunderstorms developed along a pre-frontal low pressure trough over southeast Missouri. Very strong wind fields coupled with moderate amounts of instability resulted in a couple of supercell thunderstorms, both of which produced tornadoes.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Supercell thunderstorms developed along a pre-frontal low pressure trough over southeast Missouri. Very strong wind fields coupled with moderate amounts of instability resulted in a couple of supercell thunderstorms, both of which produced tornadoes. The storms moved through the warm sector of a low pressure system characterized by mixed-layer capes around 1000 j/kg. Southerly surface winds transported rich low-level moisture north of the Ohio River, with dew points in the mid 60's. Areas of partial sunshine immediately preceding the convection bolstered instability. The low level wind shear was very strong, with 0 to 1 km storm-relative helicity at or above 500. Strong southerly surface winds ahead of the storms gusted to around 45 mph during the late morning and early afternoon hours. These strong winds were along and northwest of a line from Poplar Bluff to Cape Girardeau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 17, 5:49 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Nov 17, 5:49 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
549 AM CST Sun Nov 17 2013

.SHORT TERM...(Today and Tonight)
ISSUED AT 423 AM CST SUN NOV 17 2013

Will have to monitor the embedded linear segment near KPAH at 10Z
closely, but it appears that the severe weather threat for early
this morning may not pan out. We have had some gusts 40 to 50 MPH
generally associated in or close to convective elements, and this
will likely continue through at least daybreak. The current band
of convection should continue to creep eastward and should be
exiting the southeast around 15Z. The latest HRRR was holding onto
it a bit longer til nearly 18Z, so the grids will keep likely pops
through the morning in the far southeast. To the northwest of this
band, little precipitation is expected until early afternoon.

Previous runs of the HRRR and other mesoscale models had been
generating discrete convection over the Evansville Tri State
ahead of the front from midday through mid afternoon. Isolated
supercell storms with the potential for all forms of severe
weather including significant tornadoes would be possible with these
storms if they develop. The latest few HRRR runs have not been
generating the pre-frontal activity, apparently due to some minor
capping developing in the wake of this mornings activity. Will
keep an emphasis in the PoP fields over the Tri State area through
the afternoon, but it will only be good chance to low end likelies
due to the discrete nature of the storms, if they can develop.

The one thing that seems to be a given in all of the models is for
a broken line of most likely discrete supercell thunderstorms to
develop southward along the eastward advancing cold front. This
activity should enter the far northwest portions of southern
Illinois around 19Z, and then continue to develop southward as the
whole line moves east through the afternoon. All of the convection
is expected to be east of the area by 00Z. Southeast Missouri as
well as the Purchase area of west Kentucky may come through this
event unscathed, as the frontal convection moves/develops
southeastward from southern Illinois into the Lakes and Pennyrile
region of west Kentucky late this afternoon. The full gamut of
severe weather will be possible with the frontal convection,
including significant tornadoes. These frontal storms may begin to
coalesce into a line or at least linear segments before exiting
the area. This would result in more of a bowing/damaging wind
threat.

As for the Wind Advisory, only the raw NAM winds are in support,
but given observations this morning the Advisory looks good. Did
modify the winds a bit to emphasize the northern half of the
southern Illinois and the Evansville Tri State for the strongest
winds. However, guidance has trended considerably lower with the
winds behind the cold front, so decided to expire the Advisory at
23Z, instead of the original 02Z.

High pressure will build across the area tonight. Modest west
northwest winds will bring much drier and cooler air to the
region. Did not stray too far from guidance for lows tonight.
Generally favored the warm side of guidance for highs today.

.LONG TERM...(Monday through Saturday)
ISSUED AT 423 AM CST SUN NOV 17 2013

Not much overall change for the extended portion of the forecast.
There is good model agreement with the synoptic features
influencing the area through Thursday, then there is much
divergence. Look for high pressure to finally settle over the
area Monday evening, allowing for good radiational cooling
overnight into Tuesday morning. Definitely undercut guidance for
lows Monday night.

The surface high will shift quickly east Tuesday into Tuesday
night, allowing for weak return southeasterly flow across the
area. As the flow aloft become southwesterly heading into Wednesday,
clouds will begin to increase, and a disturbance will bring a
chance of showers to the area Wednesday night into Thursday.

The ECMWF continues to have a dominant northern stream system and
brings Arctic surface high pressure into the area beginning late
Thursday. The GFS has a stronger southern stream which effectively
holds off the Arctic airmass about 24 hours later. Both models
indicate a decent chance of showers Thursday night into Friday,
but the temperatures would be much warmer if the GFS is right.
Tremendous bust potential here. This forecast still leans a bit
toward the warmer GFS solution. Both models are now clearing the
area out by Saturday morning with somewhat modified Arctic high
pressure building over the region.

&&

.AVIATION...
ISSUED AT 547 AM CST SUN NOV 17 2013

For the 12z Sunday WFO PAH TAF issuance, kept MVFR ceilings in
place through the frontal passage at each location. For
Thunderstorms, the use of vicinity thunder was kept given the
variability and coverage of thunderstorm this after over each of
the sites. Near term changes may be required as the frontal
boundary and associated convection move through later today.
Withing 1 to 3 hours of the cold frontal passage, skies were
cleared out and winds/wind gusts were reduced dramatically.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until 5 PM CST this afternoon FOR ILZ075>078-
     080>094.

MO...WIND ADVISORY until 5 PM CST this afternoon FOR MOZ076-086-087-
     100-107>112-114.

IN...WIND ADVISORY until 5 PM CST this afternoon FOR INZ081-082-
     085>088.

KY...WIND ADVISORY until 5 PM CST this afternoon FOR KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...DRS
AVIATION...Smith
Hazardous weather outlook, Nov 17, 5:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST SUN NOV 17 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
500 AM CST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
EASTWARD ACROSS WEST KENTUCKY THROUGH 9 OR 10 AM. LOCALLY HEAVY
RAINFALL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
ACTIVITY.

A HIGH RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON FOR
AREAS NORTH OF INTERSTATE 64 FROM WAYNE COUNTY ILLINOIS EASTWARD
THROUGH GIBSON AND PIKE COUNTIES IN SOUTHWEST INDIANA. A MODERATE
RISK IS FORECAST FOR THE REMAINDER OF THE AREA WEST OF THE
MISSISSIPPI RIVER...AND A SLIGHT RISK IS FORECAST FOR SOUTHEAST
MISSOURI.

DISCRETE SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF
A COLD FRONT BEGINNING AROUND MIDDAY FROM SOUTHEAST ILLINOIS
THROUGH THE EVANSVILLE TRI STATE. THESE STORMS WILL MOVE RAPIDLY TO
THE EAST OR EAST NORTHEAST. BEHIND THESE STORMS...A BROKEN LINE OF
SEVERE STORMS ARE LIKELY TO DEVELOP SOUTHWARD ALONG AN ADVANCING
COLD FRONT THROUGH THE AFTERNOON. THE SOUTHWEST EXTENT OF THE
FRONTAL DEVELOPMENT IS IN DOUBT...AND IT IS POSSIBLE THAT
SOUTHEAST MISSOURI MAY NOT SEE MUCH THUNDERSTORM DEVELOPMENT THIS
AFTERNOON. ALL OF THE SEVERE STORMS SHOULD BE EAST OF THE AREA BY
6 PM.

ANY STORMS THAT FORM THIS AFTERNOON WILL POSE A RISK OF DAMAGING
WINDS...LARGE HAIL AND TORNADOES. THIS IS A RARE ENVIRONMENT
SUPPORTIVE OF A HIGH END SEVERE WEATHER EVENT.

OUTSIDE OF THUNDERSTORMS...STRONG SOUTH WINDS WILL STILL GUST
OVER 40 MPH AT TIMES TODAY. A WIND ADVISORY IS NOW IN EFFECT
UNTIL 5 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUESTED OVER MUCH OF THE AREA AS
EARLY AS NOON TODAY.

DRS

In the hours before

Special weather statement, Nov 17, 3:33 AM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
333 AM CST SUN NOV 17 2013

ILZ077-078-081>083-085>094-INZ081-082-085>088-KYZ001>022-MOZ087-
109>112-114-171430-
EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-WILLIAMSON-SALINE-GALLATIN-
UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-
POSEY-VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-
TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-
DAVIESS-MCLEAN-MUHLENBERG-TODD-CAPE GIRARDEAU-BUTLER-STODDARD-
SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...ALBION...MOUNT CARMEL...
WEST FRANKFORT...MCLEANSBORO...CARMI...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...CAPE GIRARDEAU...
POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
333 AM CST SUN NOV 17 2013

...LOCALLY HEAVY RAIN AND LOCAL WIND GUSTS 40 TO 45 MPH EXPECTED
THROUGH 9 AM CST...

THE ENTIRE AREA OF SHOWERS AND SCATTERED THUNDERSTORMS CURRENTLY MOVING
ACROSS THE QUAD STATE REGION WILL CONTINUE TO TRAVEL EAST BETWEEN
35 AND 40 MPH. THE BACK EDGE OF THIS RAIN BAND SHOULD MOVE
COMPLETELY EAST OF THE MISSISSIPPI RIVER BY 530 AM CST...AND EXIT
THE PENNYRILE REGION OF WEST KENTUCKY BY 9 AM CST.

FROM NOW THROUGH SUNRISE...THE MAIN FOCUS WITH THIS AREA OF
SHOWERS AND THUNDERSTORMS WILL BE LOCALLY HEAVY RAIN AND WIND
GUSTS BETWEEN 40 AND 45 MPH.

THE GREATEST AREA OF CONCERN WILL FOR LOCAL WIND GUSTS OVER 40 MPH
WILL STRETCH ALONG AND SOUTH OF A LINE FROM SIKESTON MISSOURI...ONWARD
TO PADUCAH AND MADISONVILLE KENTUCKY THROUGH 7 AM CST.

NORTH OF THAT LINE...REACHING TOWARD A BENTON ILLINOIS TO
PETERSBURG INDIANA...HEAVY RAIN WILL BE THE GREATEST CONCERN
THROUGH SUNRISE. THIS RAIN WILL WORK SOUTH AND EAST THROUGH THE MORNING.

A WIDESPREAD AREA OF ONE HALF TO ONE INCH OF RAIN HAS ALREADY
FALLEN IN AN AREA BOUNDED BY PIEDMONT AND HARVIELL
MISSOURI TO THE WEST...NORTHEAST TO HENDERSON KENTUCKY AND PETERSBURG
INDIANA TO THE EAST. WITHIN THIS AREA...A NARROW BAND OF ONE TO
TWO INCHES OF RAIN HAD FALLEN FROM ADVANCE MISSOURI TO MARION
ILLINOIS AND LYNNVILE INDIANA SINCE MIDNIGHT.

AT LEAST ANOTHER INCH OF RAIN IS EXPECTED WITH THE SHOWERS AND
THUNDERSTORMS THROUGH DAYBREAK. THIS WILL CAUSE A BRIEF PONDING OF
WATER ON ROADWAYS...AS WELL AS BRING SMALL DITCHES AND STREAMS TO
BANKFULL FOR A TIME.

GIVEN THE LATEST FORECAST...THEN NEXT ROUND OF SHOWERS AND
THUNDERSTORMS WILL LIKELY RETURN AND INCREASE IN COVERAGE AROUND
THE NOON HOUR OVER THE QUAD STATE REGION. SOME OF THESE STORMS ARE
EXPECTED TO REACH SEVERE LIMITS THIS SUNDAY AFTERNOON.

SMITH
Special weather statement, Nov 17, 3:54 AM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
354 AM CST SUN NOV 17 2013

ILZ094-KYZ003>006-171015-
BALLARD KY-CARLISLE KY-GRAVES KY-MASSAC IL-MCCRACKEN KY-
354 AM CST SUN NOV 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR MASSAC COUNTY IN SOUTHERN
ILLINOIS...AND NORTHERN GRAVES...CARLISLE...BALLARD AND MCCRACKEN
COUNTIES IN WESTERN KENTUCKY UNTIL 415 AM CST...

AT 348 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A NARROW LINE OF THUNDERSTORMS...CAPABLE OF PRODUCING LOCAL WIND
GUSTS BETWEEN 50 AND 55 MPH...ALONG A LINE EXTENDING FROM KARNAK TO
5 MILES NORTH OF LA CENTER TO BARLOW TO 6 MILES WEST OF BARDWELL TO
8 MILES NORTH OF TOWOSAHGY STATE HISTORIC SITE...AND MOVING EAST AT
60 MPH.

LOCAL WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  BARDWELL...METROPOLIS...LONE OAK...PADUCAH...REIDLAND...NEW
  COLUMBIA...LOVELACEVILLE...WEST PADUCAH...BROOKPORT...JOPPA...
  BLANDVILLE...KEVIL...ARLINGTON...LOWES...FANCY FARM AND SYMSONIA.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH
Special weather statement, Nov 17, 4:15 AM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
415 AM CST SUN NOV 17 2013

ILZ090-094-KYZ005>008-010>013-171100-
CALDWELL KY-CRITTENDEN KY-GRAVES KY-LIVINGSTON KY-LYON KY-MARSHALL
KY-MASSAC IL-MCCRACKEN KY-POPE IL-TRIGG KY-
415 AM CST SUN NOV 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN POPE AND
SOUTHEASTERN MASSAC COUNTIES IN SOUTHERN ILLINOIS...AND NORTHERN
GRAVES...EXTREME SOUTHERN CRITTENDEN...SOUTHERN CALDWELL...NORTHERN
TRIGG...NORTHERN MARSHALL...EASTERN MCCRACKEN...LYON AND SOUTHERN
LIVINGSTON COUNTIES IN WESTERN KENTUCKY UNTIL 500 AM CST...

AT 411 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SMALL LINE OF  THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS
BETWEEN 45 AND 55 MPH...ALONG A LINE EXTENDING FROM METROPOLIS TO
LOVELACEVILLE TO 5 MILES SOUTH OF LOVELACEVILLE...AND MOVING EAST AT
60 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  REIDLAND...CALVERT CITY...BENTON...EDDYVILLE...PRINCETON...CADIZ...
  LEDBETTER...ENERGY...COBB...HAMLETSBURG...SMITHLAND...SYMSONIA...
  DYCUSBURG...GRAND RIVERS...KUTTAWA AND ROCKCASTLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH
Local storm report, Nov 17, 8:14 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
814 AM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      ROCKPORT                37.88N 87.05W
11/17/2013                   SPENCER            IN   PUBLIC

            WATER TOO DEEP ALONG SEVERAL PRIMARY AND SECONDARY ROADS
            FOR VEHCILES TO PASS THROUGH IN NUMEROUS LOCATIONS.

&&

SMITTY

The radar

The Paducah radar (KPAH), 115 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

7 strong wind, 2 tornado, 1 hail. Local standard time, as filed.

Strong Wind, Bollinger

When
November 17, 9:00 AM CST to 12:00 PM CST
Where
Bollinger forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Strong Wind, Cape Girardeau

When
November 17, 9:00 AM CST to 12:00 PM CST
Where
Cape Girardeau forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
November 17, 9:00 AM CST to 12:00 PM CST
Where
Perry forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Strong Wind, Butler

When
November 17, 10:00 AM CST to 1:30 PM CST
Where
Butler forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
November 17, 10:00 AM CST to 1:30 PM CST
Where
Wayne forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Strong Wind, Carter

When
November 17, 10:00 AM CST to 1:30 PM CST
Where
Carter forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Strong Wind, Ripley

When
November 17, 10:00 AM CST to 1:30 PM CST
Where
Ripley forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Tornado, Perry

When
November 17, 12:26 PM CST to 12:27 PM CST
Where
Perry County, 2 mi SW of Frohna to 1.9 mi SW of Frohna
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
37.609, -89.656

Peak winds were estimated near 70 mph in this brief tornado. Numerous small to medium trees and tree limbs were snapped.

Tornado, Scott

When
November 17, 1:07 PM CST to 1:31 PM CST
Where
Scott County, 3.3 mi WNW of Vanduser to 3.66 mi N of Porter
Rating
EF3
Path length
14.25 mi
Path width
600 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
37.021, -89.734

Two stick built homes were destroyed. One of these homes had complete roof loss, as well as most exterior walls and some interior walls blown out. A vehicle was blown out of the garage. The other home had a large portion of the roof blown off and some exterior walls blown out. Three empty railroad cars were overturned. A 60 by 80 foot building was blown away. Three mobile homes were completely destroyed. Numerous other mobile homes sustained moderate to major damage. Several irrigation systems were blown around. Many dozens of large or very large trees were snapped. Nine power poles were snapped. The tornado was videotaped as it crossed parts of the county. Peak winds were estimated near 140 mph. This tornado was spawned by the supercell thunderstorm that would later spawn a 42-mile long EF-3 tornado in western Kentucky and the southern tip of Illinois.

Hail, Scott

When
November 17, 1:18 PM CST
Where
Scott County, Benton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.100, -89.570

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyThe tornado archive for Missouri, 2013Warnings in Missouri, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482717, 482718, 482720, 482721, 482722, 482723, 482724, 480996, 480997, 482674.